MAUDE Adverse Event Report: BRAINLAB SE SPINE &TRAUMA NAVIGATION; Orthopedic stereotaxic instrument

BRAINLAB SE SPINE &TRAUMA NAVIGATION; Orthopedic stereotaxic instrument
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the thoracic and lumbar spine for a stabilization fusion of vertebrae t11 to l1, due to a fracture of t12, with intended placement of 4 spine screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 3.0.From an intra-operative ct scan, the surgeon detected that the spine screw placed in vertebra right t11 deviated from its intended position, angulated by ca.3-4mm medial at its target, and breaching t11 medial into the spinal canal.The surgeon decided to remove the screw and to re-place it to its correct position with navigation at the very same surgery.According to the surgeon (treating clinician): non-removal / non-replacement of the deviating screw placed into the spinal canal would have expectedly led to a critical harm to the patient, since it had breached against the spinal cord.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.30-45min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with navigation involved, and non-removal / non-replacement of the deviating screw placed into the spinal canal would have expectedly led to a critical harm to the patient (since it had breached against the spinal cord) as per the surgeon, although according to the surgeon (treating clinician): the deviation of the spine screw was detected by the surgeon with an intra-operative ct scan, and it was removed and re-placed to its intended position with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.30-45min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of one spine screw placed with aid of navigation deviating at screw end point by ca.5 mm is: a screw improperly affixed to the calibrated screwdriver that was used for its placement.The same screwdriver was used for all screw placements, but when beginning the placement of right t11, the surgeon noted an unusual sound being produced and that the driver did not feel as expected when driving the screw.The k-wire placed was determined by the surgeon to be correct based upon the projection of the pan saved while it was inside the pedicle.Therefore, the screw for this particular placement is determined to not be properly secured to the driver which led to a deviation of the tip position that allowed for an angled deviation of the screw.This screwdriver was also calibrated without a screw attached and was not recalibrated for each new screw attached to the screwdriver.The resulting navigation display of the instrument location was recognized by the user and saved as a projection which corresponded with the post-placement scan showing the screw placed medially.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.

Brand Name
SPINE &TRAUMA NAVIGATION
Common Device Name
Orthopedic stereotaxic instrument
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-str.9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-str. 9
munich, 81829
GM   81829
MDR Report Key24689437
Report Number8043933-2026-00016
Device Sequence Number10004693
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V.3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2026
Initial Report FDA Received Date03/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown